I had to have a tooth extracted and it was a nightmare that has continued post-operative. First, it took more than ten shots of Novocaine for him to get me numb. Then, less than a week after the extraction, a spur of some kind appeared that would send me in massive pain whenever anything hit it, including my tongue. It took the dentist about thirty minutes to deal with it. Now, a few days after that, I’ve got this ridge that has shown up. It feels almost like a sharp bone. Is this normal?
It is fairly normal for something like that to show up after a tooth extraction. When your tooth was first removed, its socket had a sharp edge to it. You weren’t aware of that because the area would have had a lot of swelling. As the healing process continues, the swelling goes down and the ridge is more accessible. If it continues to bother you, your dentist can smooth the area over.
I would like to address something else that I believe will make your life significantly easier. The multiple shots it took to get one area numb almost always means you have some dental anxiety. Many dentists do not realize that if a patient has some anxiety it will inhibit the Novocaine from doing its job. The solution is to help the patient relax before administering the numbing medication.
This can be done with some nitrous oxide, if it is mild anxiety or if the patient needs something stronger, then oral conscious sedation will definitely do the trick. In your position, I would look for a sedation dentist. They will help you to have appointments that will be both anxiety-free and pain-free.
This blog is brought to you by West Seneca Dentist Dr. Carl Embury.